Alert archive / North Carolina / Tornado Warnings in 2008

Tornado Warning 8, NWS Newport/Morehead City, NC

March 8, 2008Dare County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Mar 8, 2008, 7:55 AM EST for Dare County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2008, 7:55 AM EST (12:55 UTC)
Expired
Mar 8, 2008, 8:15 AM EST
In force
20 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon

County Dare County, NC

The radar

The Morehead City radar (KMHX), 153 km from the middle of the area, began a volume at 12:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 6:12 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KMHX 081255
TORMHX
NCC055-081315-
/O.NEW.KMHX.TO.W.0008.080308T1255Z-080308T1315Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
755 AM EST SAT MAR 8 2008

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* TORNADO WARNING FOR...
  DARE COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 815 AM EST

* AT 751 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SALVO...OR
  ABOUT 17 MILES NORTH OF BUXTON...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  RODANTHE AND WAVES BY 800 AM EST...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON EST SATURDAY FOR EASTERN
NORTH CAROLINA.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3545 7546 3542 7550 3548 7552 3549 7550
      3555 7551 3564 7549 3568 7553 3573 7548
      3569 7546 3556 7544
TIME...MOT...LOC 1255Z 220DEG 40KT 3554 7552

$$
1 follow-up statement
000 
WWUS52 KMHX 081303
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
802 AM EST SAT MAR 8 2008

NCC055-081315-
/O.CON.KMHX.TO.W.0008.000000T0000Z-080308T1315Z/
DARE NC-
802 AM EST SAT MAR 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 AM EST FOR DARE
COUNTY...

AT 759 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER THE PAMLICO SOUND 
NEAR WAVES...OR ABOUT 21 MILES NORTH OF BUXTON...MOVING 
NORTHEAST AT 45 MPH.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON EST SATURDAY FOR EASTERN
NORTH CAROLINA.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3545 7546 3542 7550 3548 7552 3549 7550
      3555 7551 3564 7549 3568 7553 3573 7548
      3569 7546 3556 7544
TIME...MOT...LOC 1302Z 220DEG 40KT 3560 7546

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 8, 3:15 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 8, 3:15 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
315 AM EST SAT MAR 8 2008

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE NORTH TODAY ALONG THE EAST SIDE OF THE
APPALACHIANS. THE LOW WILL DRAG A COLD FRONT THROUGH EASTERN NORTH
CAROLINA THIS MORNING. HIGH PRESSURE OVER THE GULF COAST WILL BUILD
ACROSS THE SOUTHEAST STATES THROUGH MIDWEEK. A WEAK COLD FRONT WILL
PASS THROUGH MONDAY NIGHT. A COLD FRONT WILL APPROACH FROM THE WEST
LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
RAPIDLY DEEPENING LOW NOW MOVING UP THE APPALACHIANS. MODELS
CONTINUE TO SHOW VERY UNSTABLE ATMOSPHERE ACROSS THE AREA THROUGH
MID-MORNING. WILL CONTINUE CATEGORICAL POPS THIS MORNING WITH LIKELY
FAR INLAND. SEVERE WEATHER STILL A POSSIBILITY BUT DEPENDS ON HOW
MUCH LOW LEVEL INSTABILITY DEVELOPS. INDICES OFF THE MODEL SOUNDINGS
CONTINUE TO BE QUITE IMPRESSIVE AND ANY STORM THAT DOES GET GOING
WILL NEED TO BE MONITORED CLOSELY. THE COLD FRONT WILL PASS THROUGH
THIS MORNING AND WILL MOVE OFF THE COAST BY MIDDAY TAKING THE
INSTABILITY WITH IT. LATEST MODEL RUN SHOWS WIND ADVISORY CRITERIA
STILL IN GOOD SHAPE ALL AREAS TODAY THROUGH THIS EVENING SO WILL
MAKE NO CHANGES THERE.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
CHILLY TEMPS TONIGHT AS DRY AIRMASS BUILDS IN UNDER MOSTLY CLEAR
SKIES WITH DIMINISHING WINDS. LOWS IN THE LOWER TO MID 30S
THROUGHOUT THE AREA. PERIOD OF QUIET WEATHER IN STORE AS HIGH
PRESSURE OVER THE GULF STATES THIS WEEKEND EXPANDS ACROSS THE
SOUTHEAST. A WEAK FRONT WILL PASS THROUGH MONDAY NIGHT BUT MOISTURE
SUPPLY WILL BE LACKING AS FLOW AHEAD OF IT WILL BE WESTERLY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
REINFORCING HIGH PRES WILL BE IN CONTROL TUE THROUGH WED. A WEAK
BUT DRY FRONT WILL MOVE ACROSS THE AREA ON WED. A MORE SIGNIFICANT
FRONT WILL AFFECT THE AREA ON FRI WITH AN INCREASE IN POPS THU
NIGHT INTO FRI. GENERALLY FOLLOWED HPC GUIDANCE IN EXTENDED. TEMPS
BELOW NORMAL MON AND TUE WITHIN NEAR NORMAL TEMPS WED THROUGH FRI.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ACROSS THE TAF SITES WITH A FEW PATCHES OF LOWER
CEILINGS IN PATCHY LIGHT RAIN AND FOG. ANTICIPATE LOWERING CEILINGS
IN INCREASED SHOWERS/TSTMS TOWARD MORNING AND INTO THE MID-AFTERNOON
HOURS AS CONVECTION INCREASES FROM THE S/SW. THIS WILL ACCOMPANIED
BY GUSTY WINDS. RAPID DRYING BEHIND COLDFRONT WILL LEAD TO CLEARING
SKIES AND VFR CONDITIONS BY THIS EVENING THRU SUNDAY.

GENERALLY VFR FROM SUNDAY INTO THE MIDDLE OF NEXT WEEK.

&&

.MARINE...
EXPECT GRADIENT TO INCREASE THIS MORNING BETWEEN INTENSIFYING LOW
PRES OVER THE APALACHIANS AND HIGH PRES WELL OFFSHORE. AS COLDFRONT
APPROACHES LATER THIS AFTERNOON...S/SW WINDS WILL INCREASE TO GALE
RANGE OVER ALL WATERS. A BIT MORE MARGINAL FURTHER TO THE
NORTH...BUT WILL KEEP GALES IN PLACE AS THE FREQUENT GUST TO GALE
FORCE CRITERIA LIKELY TO BE MET. HAVE GONE CLOSE TO WAVEWATCH VALUES
FOR SEAS AS SWAN MODEL CONTINUES TO RUN A FOOT OR TWO ABOVE NORMAL
BASED ON CURRENT OBSERVATIONS...WHILE THE WAVEWATCH APPEARS TO BE
RUNNING CLOSER TO REALITY. GALE CONDITIONS WILL PERSIST INTO TONIGHT
BEFORE ENDING LATE. AS HIGH PRESSURE BUILDS IN QUICKLY...ANTICIPATE
WINDS TO FALL OFF BY SUNDAY MORNING WITH ONLY SEAS REMAINING IN SCA
OVER THE HATTERAS TO OCRACOKE LEG ON SUNDAY. SUNDAY NIGHT THRU THE
MIDDLE OF NEXT WEEK LOOK BENIGN WITH ONLY A DRY FRONT PASSING ACROSS
THE WATERS MONDAY NIGHT...LEADING TO A WIND SHIFT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR NCZ029-044>046-079-080-090>094-098.
     WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR NCZ047-081-095-
     103-104.
     HIGH SURF ADVISORY FROM 5 AM EARLY THIS MORNING TO 7 PM EST
     THIS EVENING FOR NCZ095-098-103-104.
     COASTAL FLOOD ADVISORY FROM 5 AM EARLY THIS MORNING TO 7 PM
     EST THIS EVENING FOR NCZ047-081-103.
MARINE...GALE WARNING FROM 5 AM EARLY THIS MORNING TO 7 PM EST THIS
     EVENING FOR AMZ135-156-158.
     GALE WARNING FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING
     FOR AMZ130.
     GALE WARNING FROM 5 AM EARLY THIS MORNING TO 1 AM EST SUNDAY
     FOR AMZ150.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR AMZ152-154.

&&
Hazardous weather outlook, Mar 8, 6:32 AM EST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
632 AM EST SAT MAR 8 2008

NCZ029-044>046-079-080-090>094-090000-
MARTIN-PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-
CRAVEN-PAMLICO-
632 AM EST SAT MAR 8 2008

...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

RAINFALL WILL BE LOCALLY HEAVY WITH 1 TO 2 INCH AMOUNTS POSSIBLE.
SOME LOCALLIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ095-104-090000-
CARTERET-OUTER BANKS HYDE-
632 AM EST SAT MAR 8 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

RAINFALL WILL BE LOCALLY HEAVY WITH 1 TO 2 INCH AMOUNTS POSSIBLE.
SOME LOCALLIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ103-090000-
OUTER BANKS DARE-
632 AM EST SAT MAR 8 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

RAINFALL WILL BE LOCALLY HEAVY WITH 1 TO 2 INCH AMOUNTS POSSIBLE.
SOME LOCALLIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ098-090000-
ONSLOW-
632 AM EST SAT MAR 8 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   WIND ADVISORY.

RAINFALL WILL BE LOCALLY HEAVY WITH 1 TO 2 INCH AMOUNTS POSSIBLE.
SOME LOCALLIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

NCZ047-081-090000-
MAINLAND DARE-MAINLAND HYDE-
632 AM EST SAT MAR 8 2008

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...
...TORNADO WATCH 108 IN EFFECT UNTIL NOON EST TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.
   COASTAL FLOOD ADVISORY.

RAINFALL WILL BE LOCALLY HEAVY WITH 1 TO 2 INCH AMOUNTS POSSIBLE.
SOME LOCALLIZED FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 7:22 PM ESTSpecial Marine WarningMHX53 min
Mar 7, 8:13 PM ESTSpecial Marine WarningMHX92 min
Mar 7, 9:42 PM ESTSpecial Marine WarningMHX63 min
Mar 8, 5:32 AM ESTSpecial Marine WarningMHX43 min
Mar 8, 7:21 AM ESTSpecial Marine WarningMHX24 min
Mar 8, 7:48 AM ESTSpecial Marine WarningMHX27 min
Mar 8, 8:02 AM ESTSpecial Marine WarningMHX43 min
Mar 8, 5:25 PM ESTCoastal Flood WarningMHX5 hr

Nearby

Tornado Warnings in North Carolina, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.